Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 54, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 12:29 PM CDT for Johnson County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 12:29 PM CDT (17:29 UTC)
- Expired
- Apr 10, 2001, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 12:30 PM CDT | Hail 0.75 | Baldwin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 101729 SVRMCI KSC091-101815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1229 PM CDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITIES OF...EDGERTON...GARDNER...LEAWOOD... LENEXA...MERRIAM...MISSION...OLATHE...OVERLAND PARK * UNTIL 115 PM CDT * AT 1229 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 11 MILES WEST OF EDGERTON...OR ABOUT 2 MILES NORTHWEST OF BALDWIN CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDGERTON KS AT 1240 PM CDT GARDNER AT 1245 PM CDT OLATHE AT 1255 PM CDT LENEXA AT 100 PM CDT OVERLAND PARK AT 105 PM CDT LEAWOOD AT 110 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 3887 9532 3870 9525 3876 9463 3904 9464
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 5:23 AM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Apr 10, 5:23 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 251 AM CDT TUE APR 10 2001 CERTAINLY NO LACK OF CHALLENGES FOR THIS PACKAGE. SUPPOSE THE MAIN CHALLENGES WOULD BE TIMING OF TSRA...INTENSITY AND QPF RELATED CONCERNS. TSRA DEVELOPED ON WARM FRONT SUNDAY EVENING. ACTIVITY CONTINUES TO REGENERATE ALONG/NEAR WARM FRONT. WAA THERE...THOUGH REALLY NOT ALL THAT STRONG...SO WEAK WAVE BARELY NOTICEABLE ON H2O LOOP MUST BE HELPING SUSTAIN ACTIVITY. LACK OF STRONG FORCING CERTAINLY SAYS SOMETHING ABOUT THE INSTABILITY. MODELS ADVERTISE STRONGER WAVE FOR THIS AFTN WHICH IS NOT EXACTLY EASY TO INDENTIFY EITHER...THOUGH SOMETHING APPEARS TO BE ENTERING SWRN OK ATTM. BOTTOM LINE HERE IS THAT TIMING OF TSRA IS VERY DIFFICULT. LOCATION NOT SO EASY EITHER. CONVECTION HAS BEEN LIFTING EVER SO SLOWLY NORTHWARD. MODELS SHOW WARM FRONT LIFTING NORTHWARD THIS AFTERNOON...SO CONVECTION MAY GO WITH IT. WILL PROBABLY JUST BLANKET LIKELY POPS ACROSS CWA. WILL PROBABLY GO AHEAD AND INCLUDE SVR IN MOST ZONES...CERTAINLY THOSE THAT APPEAR TO BE UNDER THE GUN FOR THE NEXT SEVERAL HOURS. ALSO CONSIDERED A FF WATCH...AS SOME AREAS WILL MOST DEFINITELY RECEIVE TORRENTIAL RAINS...AND WITH GROUND STILL QUITE MOIST...MAY HAVE SOME PRETTY GOOD RUNOFF. HOWEVER...WITH WARM FRONT ON THE MOVE...WILL PROBABLY JUST MENTION +RA FOR NOW. MAY NEED FF WATCH TONIGHT...BUT WOULD PREFER TO ALLOW DAY CREW TO GET BETTER HANDLE ON THINGS. TRICKY TO IDENTIFY JUST WHICH FEATURE WILL KICK OFF ACTIVITY TONIGHT. LOOKS LIKE THERE IS ONE MORE SHORT WAVE AHEAD OF MAIN WAVE. LLJ REALLY STRENGTHENS TONIGHT...THE NOSE OF WHICH WILL BE PUSHING INTO WRN COUNTIES AROUND 06Z...ROUGHLY COINCIDENT WITH WHEN DRYLINE ACTIVITY MAY COME RACING IN FROM SW. WILL MAINTAIN LIKELY POPS FOR ERN ZONES ON WED GIVEN LOCATION OF DRYLINE. TOUGH CALL ON WRN ZONES POPS. HAVE A FEELING DRYLINE WILL COME THROUGH TOO EARLY...BUT WILL ONLY CUT BACK TO 50 PROBABLY. TEMPS QUITE THE CONUNDRUM. STRATUS HAS NEARLY OVERSPREAD ALL OF CWA FROM NE. WOULD THINK THAT IT WOULD GET SHOVED NORTHWARD ONCE WARM FRONT MOVED THROUGH. A LITTLE CONCERNED THAT STRATUS MAY HANG TOUGH FOR MOST OF DAY...SO WILL GO CONSERVATIVE WITH TEMPS. TEMPS MAY NOT FALL MUCH TONIGHT...WITH ONLY WET BULB PROCESSES TO COOL THINGS DOWN. TEMPS MAY HOP UP QUITE A BIT AFTERC DRYLINE MOVES THROUGH WED. MAY NOT GO QUITE AS WARM AS CURRENT ZFP...BUT MUCH WARMER THAN FWC VALUES. .EAX... KS...NONE MO...NONE MANION
In the hours before
Special weather statement, Apr 10, 12:01 PM CDT, 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1201 PM CDT TUE APR 10 2001 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH WEDNESDAY... FORECAST: SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI THIS AFTERNOON INTO THE DAY ON WEDNESDAY. THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. LATER TONIGHT...ANOTHER ROUND OF STORMS IS EXPECTED...AND SEVERE WEATHER IS AGAIN POSSIBLE. ANY OF THE STRONGER STORMS THROUGH TOMORROW WILL PRODUCE TORRENTIAL RAINFALL AS WELL. SOME HEAVY RAINFALL TOTALS ARE POSSIBLE...WHICH COULD RESULT IN SOME FLOODING. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE DAY ON WEDNESDAY. DISCUSSION: A WARM FRONT WILL LIFT NORTHWARD ACROSS THE AREA TODAY. THIS FRONT WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE THUNDERSTORMS THIS AFTERNOON A STRONG UPPER LEVEL STORM WILL APPROACH TONIGHT...WHICH SHOULD GENERATE ADDITIONAL THUNDERSTORMS. THE ATMOSPHERE WILL BE UNSTABLE AND WILL HAVE SOME WIND SHEAR PRESENT...SO SOME OF THE STORMS MAY BECOME SEVERE. OUTLOOK: THE UPPER LEVEL STORM WILL MOVE THROUGH ON WEDNESDAY ALONG WITH A DRY LINE. ANOTHER ROUND OF POTENTIALLY SEVERE STORMS IS ANTICIPATED FOR WEDNESDAY...FOLLOWED BY VERY GUSTY SOUTH WINDS WEDNESDAY AFTERNOON AND EVENING. MJM FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 10, 12:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM 7 S HIGGINSVILLE MO 65 MPH TSTM GUST AND
04/10/01 LAFAYETTE 0.75 INCH HAIL
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 10, 12:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 AM MAYVIEW MO .88 INCH HAIL
04/10/01 LAFAYETTE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 63 min |
| Apr 9, 9:31 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 44 min |
| Apr 10, 1:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 38 min |
| Apr 10, 1:22 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 38 min |
| Apr 10, 1:48 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 27 min |
| Apr 10, 3:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 50 min |
| Apr 10, 4:05 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 40 min |
| Apr 10, 4:27 PM CDT | Tornado Warning | EAX | Johnson, Miami | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.